... My son started on Trileptal when he was 3 years old because of seizures. He has been seizure free for about 4 years (not sure if it is because of the medication, or he out grew his seizures). The seizures only occured every 6 to 9 months. Prior on being on medication my son seemed very smart. He started reading when he was 2 years old and he seemed to be developing normally. However, he is now 8 and he now seems to be falling behind. He has a hard time concentrating in his school work and he claims he doesn't remember things. Also, he is not the most coordinated child. He still can't tie his own shoes or ride a bike. He seems that he has fallen behind when he was so advanced. I am not sure if this is the effects of the medication for taking it for years or is this a normal growing up phase. I would have thought it to be normal if he didn't show so much early development early on in his life. When he was two many people thought he was a prodigy child because he was so intelligent at a young age
I am very sorry to hear about this. I took Trileptal for a while for Bipolar & it actually was a great medication, but the reason I had to discontinue Trileptal is because I noticed I was putting on a few pounds. I am very picky about my weight. I can tell you this much, right now my Dr has me on Nuerontin, Lamictal, Klonopin, & Buspar. I do seem to "forget" things I normally would not forget & Lamictal is known for making people have memory problems. I would talk with the Dr maybe about switching his. At his age, I know you don't want anything affecting his memory nor ability to learn. I am a nurse, and since I have been put on all this medication I don't feel that I can work because I am too scared I may forget something & could never put a patient in jeapordy. Most of these meds do cause a little "memory loss". Good luck to you and your son :)
With the learning problems my sisters boy also had this problem. He was like your son and had problems but when his mom put me in classes to see if he had learning problem or just bored. Turns out he was bored ... regular school classes were to easy for him. This is were I would start if I had a son like yours who showed gifts early in life.
Then if this don't work problem out... I also take triliptal but for nerve disease. When I had problems with mine I as doctor if I could cut down some and see what happened.
Any anti-seizure medication can have an unfortunate effect on learning, IQ, concentration and schoolwork. These medications act directly on the brain.
If your son has been seizure-free for four years, you should talk to you doctor about reducing or stopping his medication altogether. It is indeed quite possible that he has outgrown his seizures; unless the doctor identifies a brain abnormality that will make your son prone to seizures, you probably want to seriously look at the idea of getting him off the medication.
If your doctor is reluctant to have him stop medication altogether, have your son switch to another class of anti-seizure medication, and see if it has any effect on his school performance.
- Trileptal Information for Consumers
- Trileptal Information for Healthcare Professionals (includes dosage details)
- Side Effects of Trileptal (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 17 Aug 2010 • 1 answer
Posted 17 Mar 2011 • 2 answers
Posted 7 Jul 2012 • 2 answers
Posted 12 Jan 2015 • 1 answer
Posted 27 Mar 2015 • 3 answers